Wyoming, 2021High Wind in Wyoming, April 10, 2021
April 10, 2021 · NWS RIW · 3 events in 3 counties and zones
A cold front moved across Wyoming and brought another round of high wind to northern Wyoming. The highest wind gusts reported were 66 mph at the Greybull and Johnson County airports.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved across Wyoming and brought another round of high wind to northern Wyoming. The highest wind gusts reported were 66 mph at the Greybull and Johnson County airports.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Apr 10, 1:53 PM MST, 1 hour 28 minutes earlier.
Area forecast discussion, Apr 10, 1:53 PM MST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
253 PM MDT Sat Apr 10 2021
.SHORT TERM...This evening through Sunday night
Issued at 250 PM MDT Sat Apr 10 2021
A trough will pull across the northern Rockies into northern High
Plains tonight. The associated strong cold front will pull into
north/northwest Wyoming between 7 and 9 PM, and sweep across much
of the area by 3 AM. Three-hourly pressure rises between 10 and
14 mb are expected across the north in wake of this cold front.
This set up will likely produce some high wind across northern
Johnson and portions of Big Horn County with confidence higher
across N. Johnson. Have upgraded the high wind watch to a warning.
Some precipitation is expected along and behind the cold front
mainly along and east of the Divide as well as northwest Wyoming
generally from Jackson northward. The best chances of
precipitation will be across the north between 9 PM and 3 AM
associated with mid-level diffluence and dynamics from a left-
exit region of an upper jet pulling across the area. Most if not
all of the precipitation will be snow with the strong cold air
advection in wake of the front. Snow amounts are expected to be
mainly light with a few inches expected across the northern
mountains and up to an inch in the lower elevations.
The snow is expected to end in most locations from northwest to
southeast late tonight into Sunday morning as the trough pulls
away from the area. However a relatively moist northwest flow
will continue to result in isolated to locally scattered snow
showers mainly across the northern mountains into adjacent
foothills Sunday into Sunday night. Models are hinting at the
potential for banding of snow in typical northwest flow areas
such as off the southern Bighorn Mts. into southern Johnson County
Sunday afternoon and evening. Overall winds will be much weaker
Sunday than what is occurring this afternoon and what is expected
in wake of the cold front tonight. The main exception is strong
winds will continue across northern Johnson County on Sunday, but
are not expected to be high wind. These winds are expected to
decrease around sunset.
.LONG TERM...Monday through Saturday
Issued at 250 PM MDT Sat Apr 10 2021
Monday will be mainly dry over most of the area, with some lingering
mountain showers in the northwest flow. Models have become a bit of
a mess Monday night. GFS and Canadian still show the cut-off low
forming in the Pacific Northwest, while Euro and NAM are moving
towards a elongated trough to our north. This could indicate less
activity in the area for Tuesday if the energy remains across
Montana. We will keep with the trend of widespread lower PoPs for
Tuesday. By Tuesday night models come more in-line with a cut-off low
over the Intermountain West. Precip should begin to increase from
south to north at this point.
Models again deviate at this point with some keeping the low over
the Intermountain West and drifting a bit north, while the GFS
brings it east across Wyoming. Regardless, Wednesday and Thursday
still have the best possibility for precipitation across the state.
H7 temps look to be cold enough for snow in most areas, but there
may be enough warming during the day to get some rain or rain/snow
mix in the lower elevations. This will be most likely in the south
and portions of Natrona County. Temperatures during the period look
to stay well below normal through Friday with highs in the 30s and
40s.
Friday and Saturday are a toss up as models have the low moving in
many different solutions. Overall, precipitaion should be on the
decline and temperatures will be on the increase once again heading
into the weekend.
&&
.AVIATION...For the 18Z TAFS through 18Z Sunday
Issued at 1120 AM MDT Sat Apr 10 2021
East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals
Mainly SKC with windy westerly wind at area terminals this
afternoon. A strong cold front will pull into northern Wyoming
between 01Z and 03Z, and sweep southward to the Continental Divide
by around 08Z. In wake of the cold front, strong northerly winds
will occur with lowering ceilings and a chance of snow. KCOD looks
to have the best shot of snow with a period of IFR/MVFR conditions
generally between 04Z and 08Z. MVFR ceilings are expected to develop
at KCPR around 09Z, with a chance of snow. The other terminals are
expected to remain VFR except perhaps a brief snow shower. Will have
VCSH in KWRL, but keep the mention out of KRIW and KLND as chances
of snow showers looks to be minimal farther south. Improving
conditions will occur late tonight into Sunday morning from north
to south with decreasing cloudiness along with chances of snow
diminishing. However, there will remain chances of isolated snow
showers along the northern mountains into the adjacent foothills
through the day which could impact KCOD Sunday afternoon. The wind
will decrease, but remain breezy in most locations with the
strongest winds continuing over N. Johnson County.
West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals
Mainly SKC with windy westerly wind at area terminals except more
southerly at KJAC this afternoon. A cold front will push east across
the area generally between 03Z and 09Z. This will generally be a
dry cold front with an outside chance of snow showers from around
KJAC northward. Will keep the mention of snow showers out of the
KJAC for now, but will have ceilings near MVFR. Any low clouds
should dissipate by mid-late morning. The windy westerly winds
look to decrease a bit in most locations this evening, before
increasing with the frontal passage. The strong winds in wake of
this cold front are expected to weaken Sunday morning.
Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.
&&
.FIRE WEATHER...
Issued AT 250 PM MDT Sat Apr 10 2021
Elevated fire conditions will continue in the southwest and south
through sunset. A strong cold front moves through the area tonight.
Snow showers will occur in the northwest and northern mountains
tonight with scattered snow showers in the lower elevations of the
north. Scattered snow showers will be possible in the central zones
late tonight into early Sunday morning. Strong to high winds over
the north tonight and through the day Sunday. Sunday will be dry
for most places with critical RHs in the southwest. Isolated snow
showers are possible over the northern mountains Sunday. Smoke
dispersal Sunday afternoon will be fair in far west, and very good
elsewhere.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 7 PM this evening to 4 AM MDT Sunday for
WYZ004-010.
&&
SHORT TERM...Murrell
LONG TERM...Hulme
AVIATION...Murrell
FIRE WEATHER...Hulme
Hazardous weather outlook, Apr 10, 10:57 AM MST, 4 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
1157 AM MDT Sat Apr 10 2021
WYZ001>020-022>030-111200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
1157 AM MDT Sat Apr 10 2021
...A High Wind Warning is in effect Tonight for Northern Johnson
County and Big Horn County...
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and Tonight.
Elevated fire conditions are expected over parts of central and
southern Wyoming this afternoon through sunset.
Tonight...A strong cold front will move through the area tonight
with strong northerly winds in wake of the front. The strongest
winds are expected across northern Johnson and Big Horn County.
Please see the high wind warning for more details.
Snow showers will occur in the northwest mountains and the
Bighorn mountains tonight. A chance of snow showers will occur at
the lower elevations, east of the continental divide tonight,
after the cold front passage.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Sunday...Continued windy in northern Johnson county with gusts
over 40 mph, decreasing toward evening.
Tuesday night...A chance of snow in the south and central.
Wednesday...A chance of snow most areas. Mixed rain and snow for
parts of the south.
Thursday...A chance of snow for most places.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions, according to standard operating procedures.
In the hours before
Special weather statement, Apr 10, 1:05 PM MST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Riverton WY
205 PM MDT Sat Apr 10 2021
WYZ016-111000-
Upper Wind River Basin-
Including the city of Dubois
205 PM MDT Sat Apr 10 2021
...Strong Winds through Tonight...
This is a special weather statement from the National Weather
Service Office in Riverton.
* WHAT...West to northwest winds 25 to 35 mph with a few gusts
between 50 and 55 mph.
* WHERE...Upper Wind River Basin including Dubois.
* WHEN...Now through late tonight.
* ADDITIONAL DETAILS...There could control issues especially for
light and high profile vehicles, including campers and tractor
trailers.
WYZ003-111000-
Cody Foothills-
Including the cities of Clark, Cody, and Meeteetse
205 PM MDT Sat Apr 10 2021
...Strong Cold Front Tonight with some Snow...
This is a special weather statement from the National Weather
Service Office in Riverton.
* WHAT...A cold front will sweep south across the Cody Foothills
this evening with north winds between 20 and 30 mph with gusts to
45 mph. Snow showers are also expected in wake of the cold front
with up to an inch of accumulation.
* WHERE...Cody Foothills.
* WHEN...Tonight.
* ADDITIONAL DETAILS...Snow showers could lead to low visibility and
slick roads at times.
WYZ011-111000-
Southeast Johnson County-
Including the city of Kaycee
205 PM MDT Sat Apr 10 2021
...Strong Cold Front Tonight with some Snow...
This is a special weather statement from the National Weather
Service Office in Riverton.
* WHAT...A cold front will sweep south across southern Johnson
County late this evening with north winds between 20 and 30 mph
with gusts to 45 mph. Snow showers are also expected in wake of
the cold front with up to an inch of accumulation.
* WHERE...southern Johnson County.
* WHEN...Tonight.
* ADDITIONAL DETAILS...Snow showers could lead to low visibility and
slick roads at times.
21
High Wind, Natrona County Lower Elevations
- When
- April 10, 3:21 PM MST
- Where
- Natrona County Lower Elevations forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
A 59 mph wind gust was reported at the Natrona County airport.
High Wind, North Big Horn Basin
- When
- April 10, 6:44 PM MST to 11:53 PM MST
- Where
- North Big Horn Basin forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.524, -108.791 (the zone’s center; the record gives no point)
High winds were reported in the Big Horn Basin. The highest wind gust reported was 66 mph at the South Big Horn County airport in Greybull, Wyoming.
High Wind, Northeast Johnson County
- When
- April 10, 6:48 PM MST to 10:49 PM MST
- Where
- Northeast Johnson County forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.039, -106.585 (the zone’s center; the record gives no point)
High wind was reported through much of northern Johnson County. The highest wind gust reported was 66 mph at the Johnson County airport in Buffalo, Wyoming.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Louisiana, April 10, 20211 death · 7 injured · $1.0 million · EF3 · 3 events
- Rip Current in Texas, April 10, 20211 death · 1 event
- Tornado and Damaging Winds in Florida, April 10, 20211 injured · $1.0 million · EF1 · 3 events
- Damaging Winds in Louisiana, April 10, 2021$225,000 · 75 kt wind · 14 events
- Tornado in Michigan, April 10, 2021$75,000 · EF0 · 1 event
- Wildfire in New Mexico, April 10 to 22, 2021$70,000 · 1 event
- Damaging Wind in Georgia, April 10, 2021$50,000 · 60 kt wind · 1 event
- Tornadoes and Damaging Winds in South Carolina, April 10, 2021$30,000 · EF0 · 4 events
- Strong Wind in Kentucky, April 10, 2021$16,000 · 16 events
- Flash Flooding and Hail in Florida, April 10, 20211 injured · 1 in hail · 16 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 10, 202174 kt wind · 11 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 10 to 11, 202110 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953551, 953549, 953550.